Alert archive / Kansas / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 314, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Aug 7, 2023, 3:57 PM CDT for Cheyenne County, Rawlins County, Kansas; Dundy County, Hitchcock County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 7, 2023, 3:57 PM CDT (20:57 UTC)
- Expired
- Aug 7, 2023, 4:45 PM CDT
- In force
- 48 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Cheyenne County, KS, Rawlins County, KS, Dundy County, NE, Hitchcock County, NE
The radar
The Goodland radar (KGLD), 73 km from the middle of the area, began a volume at 20:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 7, 3:03 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 9.0 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1020 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 3:57 PM CDT, 0 minutes earlier.
Area forecast discussion, Aug 7, 3:57 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Goodland KS 257 PM MDT Mon Aug 7 2023 .SHORT TERM...(This evening through Tuesday Night) Issued at 256 PM MDT Mon Aug 7 2023 At the start of the short term period, the latest upper air RAP analysis shows the CWA with a west-northwesterly flow aloft with a shallow upper air trough out to the east and an upper air low moving just over the coast of WA. Current satellite imagery and surface observations show dry conditions and mostly southerly surface winds with clouds starting to bubble up/develop across a good portion of the CWA particularly in the west. Going forward through the day, models show an upper air shortwave disturbance developing just to the west of the CWA around 21Z that becomes stronger and passes over the CWA at 00Z. This disturbance looks to disappear from influencing the CWA by 06Z while the WA low moves over southern ID overnight. At the surface, the main story looks to be the potential for severe weather expected for this afternoon and evening. When looking at the current RAP analysis, there looks to a good amount of temperature advection at the 850mb level near the CO/KS/NE border area with a good amount of temperature advection across most of the CWA at the 700mb level. Currently, there also looks to be a convergence zone out in the northwestern portion of the CWA that will allow thunderstorms to develop this afternoon and evening. When looking at model convective parameters, MLCAPE values along and west of CO border in the CWA look to be at or above 2 kJ/kg particularly around 21Z-00Z while there looks to be good 0-6km bulk shear across the CWA as well during this time potentially reaching the triple digits in some portions. Also, model forecast 0-3km SRH values around 200 m^2/s^2 are seen within the CWA as well. This lines up pretty well with the SPC marginal to slight risk of severe weather for today. Potential hazards today for storms that become severe look to be large hail up to tennis balls in size, strong wind gusts up to 70 mph, a possible tornado or two (particularly in the northeastern portion of the CWA), and locally heavy rainfall. Isolated supercells look to favor more of the large hail and possible tornado threats, but the strong wind threat will be seen as well if they form a line this evening. The WPC currently has a marginal risk for excessive rainfall for a good portion of the CWA which seems to be well merited with PWAT values over 1 inch to around 1.25 inches seen in the area. There are also some scattered pockets of 1.5 inch PWATs, so heavy rainfall with these thunderstorms is possible and the flood threat will be monitored. Thunderstorms look to develop in the western portions of the CWA around 20Z-21Z and continue eastward across the CO going through 03Z-04Z. This does not look to be a potential tornado outbreak day, but some stronger storms could be possible with a wide variety of hazards so will continue to monitor conditions going forward. A Severe Thunderstorm Watch which includes the potential for tornadoes has also been issued for counties along and west of KS-25 through 03Z. As for tonight after the storms clear the area, lingering precipitation chances are possible for eastern portions of the CWA with overnight lows in the middle 50s to lower 60s. On Tuesday, models show the CWA coming underneath a weak ridge during the day as the northwestern low moves over southern WY by the evening hours. Another shortwave disturbance is seen passing over the CWA during the evening as well. At the surface, there looks to be another day of potentially strong to severe thunderstorms seen within the CWA during the late afternoon and evening hours. Currently: the SPC has an enhanced risk for severe weather centered over the northwestern portion of the CWA with most of the remaining parts of the CWA within a slight risk. Again, potential hazards include large hail up to a possible 2 to 3 inches in diameter, strong winds up to 70 mph, locally heavy rainfall leading to potential flash flooding, as well as possible tornado or two. Latest CAM runs show storms developing in eastern CO during 22Z-00Z that will sweep across the northern portions of the CWA going into the night with a possible cold front moving through the region overnight. Looking at convective parameters, model MLCAPE values over 2000 J/kg are seen across the CWA along with 0-6km bulk shear values around 50 kts. As for the potential for heavy rainfall, similar PWAT values of 1-1.25 inches are seen across the CWA though there looks to be a good swath of 1.5 inches along the KS/NE border which supports the WPC excessive rainfall slight risk for a good portion of the CWA. Will continue to watch this storm potential and provide forecast updates as they become available. Daytime highs for Tuesday expect to be in the lower to middle 80s with overnight lows in the lower 50s to lower 60s. .LONG TERM...(Thursday through Monday) Issued at 121 AM MDT Mon Aug 7 2023 More active weather looks to be in store over the weekend. The period looks to begin with a a fairly active pattern. A ridge will likely be present over the Tri-State area around 12Z Thursday, but that will quickly be pushed on east by a trough focused over the Northern Plains. While this setup could provide a decent forcing environment with enough instabilty to create showers and storms, there is a lack of moisture. 850-700mb RH values Thursday and into Friday afternoon are under 50%. While there is a very slight chance of precipitation during this time, large scale convection seems unlikely. Friday evening and night, more moisture becomes present and the upper level flow become northwesterly. If some lee side shortwaves are able to form, which happens often in this setup, afternoon and evening precipitation will become likely. This pattern persists through the weekend and so will the chances of diurnal precipitation. Thursday and Friday, before the increased moisture moves in, will be our warmest days with temperatures climbing into the upper 80s to lower 90s. Come Saturday, when more cloud cover is expected, a slight cooling trend looks to occur. Saturday could still see highs in the upper 80s, but by Monday, maximum temperatures will be in the lower to mid 80s. Overnight temperatures over the long term do not vary much and lows around 60 can be expected for most of the Tri- State area during this period. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1150 AM MDT Mon Aug 7 2023 KGLD...VFR conditions are expected to start the 18Z TAF period with southerly winds at 11G18 kts that become south-southeasterly around 13 kts when chances for thunderstorms begin at 23Z. There is a chance for a severe thunderstorm between 23Z-01Z that may bring some higher to possibly strong winds to KGLD as well. At 02Z, KGLD expects precipitation chances to end with winds becoming east-southeasterly around 9 kts before turning southerly by 05Z. At 14Z, KGLD winds look to increase to around 10G17 kts. KMCK...the 18Z TAF period begins with VFR conditions and south- southeasterly winds around 9 kts. At 23Z, chances for thunderstorms begin with winds turning more southeasterly for KMCK. There is a chance for a severe thunderstorm bringing some possible strong winds to KMCK between 00Z-02Z. By 04Z, thunderstorm chances look to end with winds becoming variable around 6 kts. At 11Z, KMCK sees visibilities dropping to around 3 SM bringing about MVFR conditions before IFR conditions are seen at 12Z when fog possibly lowers visibility to around 1 SM. Visibility looks to improve at 14Z returning KMCK to VFR conditions. With the chances for storms this evening that may become severe, will monitor for better timing and possible impacts in case models show them changing. Medium confidence on fog for KMCK at this time and will re-evaluate this for the 00Z TAF. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...076 LONG TERM...CA AVIATION...076
Hazardous weather outlook, Aug 7, 3:23 PM CDT, 34 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 223 PM MDT Mon Aug 7 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-082030- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 223 PM MDT Mon Aug 7 2023 /323 PM CDT Mon Aug 7 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected today across much of the area with destructive hail around the size of a tennis ball, wind gusts to 70 mph and a tornado or two possible. Storms will develop across eastern Colorado around 3 PM MDT (4 PM CDT) and move east through the evening hours. Locally heavy rain is also possible as storms merge into a larger complex tonight. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... For Tuesday, another round of potentially strong to severe storms will impact the area, mainly during the afternoon and evening hours. Hazards include large hail, damaging winds and locally heavy rainfall. There is also a threat for tornadoes along and west of Highway 83, and along and north of Interstate 70. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed beginning around 3 PM MDT (4 PM CDT). Spotters are encouraged to send any storm reports they have from tonight to NWS Goodland.
In the hours before
Special weather statement, Aug 7, 3:00 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Goodland KS 200 PM MDT Mon Aug 7 2023 NEZ079-072030- Dundy NE- 200 PM MDT Mon Aug 7 2023 ...A strong thunderstorm will impact portions of southwestern Dundy County through 230 PM MDT... At 159 PM MDT, Doppler radar was tracking a strong thunderstorm 4 miles northeast of Haigler, or 18 miles east of Wray, moving east at 20 mph. HAZARD...Half inch hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This storm will remain over mainly rural areas of southwestern Dundy County, including the following locations... Parks. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4000 10164 4000 10196 4015 10199 4017 10165 TIME...MOT...LOC 1959Z 263DEG 18KT 4007 10189 MAX HAIL SIZE...0.50 IN MAX WIND GUST...<30 MPH KAK
Special weather statement, Aug 7, 3:31 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Goodland KS 231 PM MDT Mon Aug 7 2023 KSZ001-NEZ079-072045- Cheyenne KS-Dundy NE- 231 PM MDT Mon Aug 7 2023 ...A cluster of strong thunderstorms will impact portions of northeastern Cheyenne County in northwestern Kansas and southeastern Dundy Counties in southwestern Nebraska through 245 PM MDT/345 PM CDT/... At 231 PM MDT/331 PM CDT/, Doppler radar was tracking a cluster of strong thunderstorms 5 miles west of Benkelman, moving east at 20 mph. HAZARD...Penny size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Benkelman around 245 PM MDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000 PM CDT/ for northwestern Kansas...and southwestern Nebraska. && LAT...LON 4029 10140 3995 10141 3995 10188 4015 10188 TIME...MOT...LOC 2031Z 263DEG 18KT 4007 10163 MAX HAIL SIZE...0.75 IN MAX WIND GUST...<30 MPH KAK
Special weather statement, Aug 7, 3:40 PM CDT, 17 minutes before
Special Weather Statement National Weather Service Goodland KS 240 PM MDT Mon Aug 7 2023 NEZ079-080-072100- Hitchcock NE-Dundy NE- 240 PM MDT Mon Aug 7 2023 ...A strong thunderstorm will impact portions of northwestern Hitchcock and southeastern Dundy Counties through 300 PM MDT/400 PM CDT/... At 240 PM MDT/340 PM CDT/, Doppler radar was tracking a strong thunderstorm 9 miles west of Stratton, or 10 miles northeast of Benkelman, moving east at 35 mph. HAZARD...Nickel size hail. SOURCE...Radar indicated. IMPACT...Minor damage to outdoor objects is possible. This strong thunderstorm will be near... Stratton around 355 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... If outdoors, consider seeking shelter inside a building. Torrential rainfall is also occurring with this storm. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000 PM CDT/ for southwestern Nebraska. && LAT...LON 4013 10118 4008 10149 4021 10156 4035 10128 TIME...MOT...LOC 2040Z 259DEG 31KT 4017 10141 MAX HAIL SIZE...0.88 IN MAX WIND GUST...<30 MPH KAK
Special weather statement, Aug 7, 3:46 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Goodland KS
246 PM MDT Mon Aug 7 2023
KSZ001-NEZ079-072115-
Cheyenne KS-Dundy NE-
246 PM MDT Mon Aug 7 2023
...A strong thunderstorm will impact portions of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska through 315 PM MDT/415 PM CDT/...
At 246 PM MDT/346 PM CDT/, Doppler radar was tracking a strong
thunderstorm 7 miles southwest of Benkelman, moving east at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne County in northwestern Kansas and southeastern Dundy
Counties in southwestern Nebraska, including the following
locations... Parks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 900 PM MDT/1000
PM CDT/ for northwestern Kansas...and southwestern Nebraska.
&&
LAT...LON 4008 10140 4001 10141 3999 10141 3985 10142
3996 10185 4009 10182
TIME...MOT...LOC 2046Z 281DEG 23KT 3998 10165
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
KAKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 3:46 PM CDT | Special Weather Statement | GLD | Cheyenne | 29 min |
| Aug 7, 4:12 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 48 min |
| Aug 7, 4:29 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 20 min |
| Aug 7, 4:39 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 48 min |
| Aug 7, 4:56 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Thomas | 64 min |
| Aug 7, 5:08 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 37 min |
| Aug 7, 5:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 46 min |
| Aug 7, 5:39 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 51 min |
| Aug 7, 5:42 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 63 min |
| Aug 7, 5:46 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 59 min |
| Aug 7, 6:01 PM CDT | Flash Flood Warning | GLD | Cheyenne, Rawlins | 3 hr |
| Aug 7, 6:02 PM CDT | Special Weather Statement | GLD | Sherman | 28 min |
| Aug 7, 6:10 PM CDT | Special Weather Statement | GLD | Sherman | 20 min |
| Aug 7, 6:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan, Sheridan, Thomas | 58 min |
| Aug 7, 6:20 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Sherman | 55 min |
| Aug 7, 6:23 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 37 min |
| Aug 7, 6:26 PM CDT | Dust Storm Warning | GLD | Sherman, Thomas | 49 min |
| Aug 7, 6:32 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 42 min |
| Aug 7, 6:41 PM CDT | Special Weather Statement | GLD | Cheyenne, Rawlins | 19 min |
| Aug 7, 12:38 AM CDT | Special Weather Statement | GLD | Cheyenne | 37 min |
| Aug 7, 4:55 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 65 min |
| Aug 7, 4:56 PM CDT | Special Weather Statement | GLD | Kit Carson | 34 min |
| Aug 7, 5:10 PM CDT | Special Weather Statement | GLD | Yuma | 35 min |
| Aug 7, 5:21 PM CDT | Severe Thunderstorm Warning | GLD | Yuma | 54 min |
| Aug 7, 3:00 PM CDT | Special Weather Statement | GLD | Dundy | 30 min |
| Aug 7, 3:31 PM CDT | Special Weather Statement | GLD | Dundy | 14 min |
| Aug 7, 3:40 PM CDT | Special Weather Statement | GLD | Dundy | 20 min |
| Aug 7, 3:50 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 25 min |
| Aug 7, 4:16 PM CDT | Severe Thunderstorm Warning | GLD | Hitchcock | 29 min |
| Aug 7, 5:25 PM CDT | Severe Thunderstorm Warning | GLD | Red Willow | 65 min |
| Aug 7, 6:38 PM CDT | Special Weather Statement | GLD | Hitchcock | 22 min |
| Aug 7, 6:59 PM CDT | Special Weather Statement | GLD | Hitchcock | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2023Severe Thunderstorm Warnings in Nebraska, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.